NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Pulmacort and depression?
My father has COPD, and emphasima. He is 65 years old. He has been taking pulmacort inhaler as prescribed since September, 2005. He seems very emotional at times and cry`s at the drop of a hat. I was wondering if the pulmacort could possibly be making him depressed? Thank you.
Although corticosteroids can cause depression symptoms (and pulmacort is an inhaled steroid), the amount of steroid that gets into the body from inhaled steroids is quite small and unlikely to cause depression. Depression is very common in the elderly and is additionally common in patients with chronic medical illnesses such as emphysema. You and your father should consult with his physician about whether he does have depression and whether additional treatment is warranted.
James N Allen, Jr, MD
Clinical Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University